Tornadoes · United States · Indiana · 2021

EF1 tornado, Prescott to Waldron, Indiana, July 29, 2021

From Prescott to Waldron, this EF1 tornado ran 0.7 miles across Shelby County on July 29, 2021, touching down at 8:14 PM EDT and reaching 50 yards wide. It killed nobody, and did $15,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
July 29, 2021
Touchdown
8:14 PM EDT (00:14 UTC)
Lifted
8:15 PM EDT (00:15 UTC)
On the ground
1 minutes
Path length
0.7 miles (1.1 km)
Path width
50 yards (46 m)
Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$500
County
Shelby County
Touchdown point
39.426, -85.678
Lift-off point
39.417, -85.674
Record number
2107291814-01

The damage survey

32 damage points were recorded along this path by NWS IND, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 104 mph.

  • Splattered on west side. Pilars moved off foundation
  • Glass table blown but not broken
  • 2 sections of brick wall knocked over. Possibly hit by boat
  • 2 trees damaged, convergence in corn

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A very warm and humid air mass combined with a slowly-approaching west-to-east cold front to initiate scattered evening thunderstorms. Severe weather occurred in the most favorable environment, to the southeast of Indianapolis, wherein 3000-4000 MLCAPE, 125-175 0-3 km MLCAPE, and 100-200 effective storm relative helicity combined to form an intense, nearly-stationary QLCS. Two EF-1 tornadoes, spawned from the QLCS, occurred within a small area where 50-100 0-1 km storm relative helicity overlapped with 100 mb LCL values under 750 meters. The event's maximum precipitable water axis of 2.0-2.1 inches, west to east across southern Indiana, coincided with the 2-7 inch rainfall reports under the QLCS.

Damage from this event began as a strong rear flank downdraft ripped the roof off a building in the southeast part of Shelbyville. Witnesses reported a funnel cloud nearby but damage was consistent with straight line winds. Witnesses reported that the funnel cloud continued southeast until it became a tornado northwest of a small subdivision off of CR 250 E. There it damaged numerous trees and damaged support beams on a porch. A masonry wall was also knocked down. The tornado continued to the southeast where it caused tree damage to a home on County Road 350 South. The most extensive tree damage would occur along County Road 375 East near County Road 500 South where two homes had widespread tree damage along with an antenna pole that was snapped. The tornado then lifted in a field to the southeast. Damage was not continuous along the tornado path, indicating the tornado did lift briefly at times.

The second tornado of the day was short lived. The tornado initially began near a river cabin and caused a narrow but intense swath of tree damage along County Road 500 East. The tornado then crossed the Flatrock River where it impacted the Van Pelt cemetery. Several grave stones were knocked over by the tornado with additional tree damage on the property. The tornado may have briefly lifted before occurring again in a field to the south then dissipating.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the tornado touched down at Jul 29, 7:08 PM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 29, 7:08 PM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
708 PM EDT Thu Jul 29 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Friday night)
Issued at 300 PM EDT Thu Jul 29 2021

Residual cloud debris from convective activity over Illinois has
been infiltrating central Indiana for most of the day, inhibiting
the severe threat.  Nonetheless, a few showers and thunderstorms
have managed to break through over the northwest counties with the
cold front right on the edge of the forecast warning area.  They are
struggling to maintain any intensity though as they drift southward
with MLCAPE values only around 1000 J/kg.  There is plenty of SBCAPE
though near 4000 J/kg with temperatures in the mid to upper 80s and
dew points in the mid to upper 70s.  Meanwhile, effective bulk shear
is around 30 kts with that cold front quickly approaching the area.
So, any breaks in the cloud cover, and convective development will
be fast.  At this point though, confidence is low and the best
chances will likely be over the southern counties this evening with
any last minute clearing and frontal passage.  And, CAMs seem to
support this trend with a quick downward trend from north to south
during the Fri 00-03Z time and all of the forecast area dry by
Friday morning.

After the frontal passage tonight, the hot, humid airmass will
finally break, and it will feel much different tomorrow.  Daytime
highs are projected to only top off in the upper 70s to mid 80s with
comfortable dew points in the upper 50s/low 60s as high pressure
strengthens over the area.

&&

.Long Term...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jul 29 2021

On Saturday, an impulse in the northwest flow aloft will move into
southern Illinois. This will bring some forcing, mainly to the
southwest forecast area. Moisture will not be that impressive with
deeper moisture to the south of the area. Will have some chance PoPs
mainly southwest.

On Sunday, a cold front will move through the area, bringing in
another shot of cooler air. Another upper wave will accompany the
front, but the best forcing will be northeast of central Indiana.
However, the issue will once again be available moisture, with winds
mainly having a west or north component to them. Will only go with
some slight chance PoPs.

The remainder of the long term will see central Indiana underneath
an upper trough. However, at the surface, high pressure will be in
control.  At the moment, with the surface high and plenty of dry air
in the lower levels, will just go dry through the remainder of the
long term period.

Thanks to the upper trough and a flow of cooler air, temperatures
will be cooler than normal through the period.

&&

.Aviation...(00Z TAF Issuance)
Issued at 708 PM EDT Thu Jul 29 2021

IMPACTS:
- Convection still possible at KIND through around 1-2z, possible at
KBMG through around 2-3z. KLAF/KHUF should be about finished with
lightning potential.
- Quick visibility deterioration to MVFR in any heavy showers/storms
that do form.
- Winds from northwest this evening, possibly becoming more
northerly overnight.

DISCUSSION: Scattered storms moving southeast through central
Indiana are mainly along/south of I-70 at this point. There are
still a few showers north of that line, but not seeing lightning in
those. Could still see impacts at KIND/KBMG, but may just be in the
vicinity and not directly overhead. Overnight drier air will move in
from the north and this should prevent fog formation.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for INZ051>053-060>063-
067>071.

&&

Short Term...TDUD
Long Term...50
Aviation...CP
Hazardous weather outlook, Jul 29, 3:36 PM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
336 PM EDT Thu Jul 29 2021

INZ021-028>031-035>049-051>057-060>065-067>072-301945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
336 PM EDT Thu Jul 29 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Strong and severe thunderstorms are possible through this evening.
Damaging winds will be the main severe concern, but large hail is
possible and an isolated tornado can not be ruled out. Cloud to
ground lightning, brief heavy rain and localized flooding are also
possible.

The combination of temperatures in the lower and middle 90s and dew
points in the middle and upper 70s will result in the heat index
reaching 100 to 105 degrees at times over the Wabash Valley through
this evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a small chance of thunderstorms over southwestern sections
Saturday afternoon and evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible through this evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Jul 29, 4:19 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Thu Jul 29 2021

INZ030-038-292045-
Clinton-Tipton-
419 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND WESTERN TIPTON
COUNTIES...

At 415 PM EDT, a strong thunderstorm was located over Frankfort,
moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Kirklin, Michigantown and Kempton.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4040 8631 4039 8631 4039 8628 4037 8628
      4037 8624 4039 8624 4038 8611 4022 8616
      4022 8624 4018 8624 4018 8632 4029 8662
      4042 8653
TIME...MOT...LOC 2015Z 289DEG 28KT 4032 8649

TDUD
Special weather statement, Jul 29, 5:01 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
501 PM EDT Thu Jul 29 2021

INZ040-048-049-292145-
Henry-Madison-Hancock-
501 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MADISON...NORTHEASTERN
HANCOCK AND WESTERN HENRY COUNTIES...

At 500 PM EDT, a strong thunderstorm was located 8 miles southwest of
Anderson, moving east at 35 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

Locations impacted include...
Anderson, New Castle, Pendleton, Fortville, Ingalls, Spiceland,
Shirley, Markleville, Kennard, Wilkinson, Sulphur Springs, Mount
Summit, Cadiz, Springport and Greensboro.

This includes the following highways...
 Interstate 69 between mile markers 215 and 229.
 Interstate 70 between mile markers 116 and 124.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3980 8541 3992 8588 3993 8588 3993 8586
      3995 8586 4006 8581 4007 8529
TIME...MOT...LOC 2100Z 282DEG 29KT 3999 8576

TDUD
Special weather statement, Jul 29, 6:01 PM EDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
601 PM EDT Thu Jul 29 2021

INZ057-292230-
Rush-
601 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RUSH COUNTY...

At 600 PM EDT, a strong thunderstorm was located near Rushville, or
12 miles west of Connersville, moving southeast at 30 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Rushville, Glenwood and Mays.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3970 8556 3978 8544 3978 8530 3950 8530
TIME...MOT...LOC 2200Z 316DEG 27KT 3965 8538

TDUD
Local storm report, Jul 29, 7:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
726 PM EDT THU JUL 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     HEAVY RAIN       1 NE RUSHVILLE          39.62N 85.44W
07/29/2021  M1.14 INCH       RUSH               IN   COCORAHS

            RAIN AMOUNT IN ABOUT 1 HOUR TIME.
            APPROXIMATE LOCATION.

&&

BH
Special weather statement, Jul 29, 7:43 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
743 PM EDT Thu Jul 29 2021

INZ056-057-065-300015-
Rush-Decatur-Shelby-
743 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN SHELBY...
SOUTHWESTERN RUSH AND NORTHWESTERN DECATUR COUNTIES...

At 743 PM EDT, a strong thunderstorm was located near Shelbyville,
moving southeast at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Shelbyville, Greensburg, Adams, Milford, Geneva, Morristown, St.
Paul, Fairland, Milroy, Burney, Waldron, Moscow, Manilla and
Sandusky.

This includes Interstate 74 between mile markers 109 and 133.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3927 8562 3934 8569 3935 8568 3935 8569
      3956 8589 3968 8572 3946 8536
TIME...MOT...LOC 2343Z 316DEG 22KT 3956 8574

CP
Special weather statement, Jul 29, 7:52 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
752 PM EDT Thu Jul 29 2021

INZ057-065-300015-
Rush-Decatur-
752 PM EDT Thu Jul 29 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSH AND
NORTHEASTERN DECATUR COUNTIES...

At 751 PM EDT, a strong thunderstorm was located near Lake Santee, or
13 miles northwest of Batesville, moving southeast at 20 mph.

Winds in excess of 40 mph are possible with this storm. Weak
rotation has also been seen with this storm.

Locations impacted include...
Greensburg, Newpoint, Sandusky, Lake Santee, Clarksburg and New
Salem.

This includes Interstate 74 between mile markers 135 and 144.

LAT...LON 3924 8535 3943 8554 3956 8538 3951 8530
      3927 8530
TIME...MOT...LOC 2351Z 315DEG 19KT 3944 8538

CP

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Cncnati-Daytn, OH (KILN), 00:00Z

0.2 hours before the tornado, 161 km from the path. July 30, 2021.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 2113 joules per kilogram, CIN -24, lifted condensation level 691 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-07-30The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 137 square meters per square second, 0 to 6 km bulk shear 38 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
2113 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
1336 J/kg
Mixed-layer LCL
691 m above ground
0-6 km bulk shear
38 kt
0-1 km bulk shear
26 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
1.7
Supercell composite
9.2
0-3 km lapse rate
5.1 K/km

Open this sounding in Storm Lab

The surface observations

Shelbyville (GEZ), 21 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Indianapolis radar (KIND), 61 km away, was scanning. The volume nearest the touchdown began at 00:13 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2021 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are

The other tornadoes of July 29, 2021

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
July 291:05 AM CDTEF0Jefferson, WI6.0100
July 291:07 AM CDTEF0Jefferson, WI3.625
July 291:07 AM CDTEF1Jefferson, WI7.7200
July 291:23 AM CDTEF1Jefferson, WI4.7150
July 291:26 AM CDTEF1Waukesha, WI1.075
July 291:32 AM CDTEF0Waukesha, WI2.450
July 291:38 AM CDTEF1Waukesha, WI0.995
July 2912:40 PM EDTEF0Crawford, PA0.675
July 2912:55 PM EDTEF0Venango, PA0.315$15,000
July 291:54 PM EDTEF1Westmoreland, PA4.9100$275,000
July 292:25 PM EDTEF1Somerset, PA0.265
July 294:04 PM EDTEF1Lehigh, PA2.990
July 294:25 PM EDTEF1Lehigh, PA1.175
July 294:50 PM EDTEF2Harrison, OH2.7220$200,000
July 294:59 PM EDTEF2Carroll, OH6.2150$500,000
July 295:07 PM EDTEF0Howard, MD0.350$50,000
July 295:15 PM EDTEF1Jefferson, OH2.2300$250,000
July 295:16 PM EDTEF0Washington, OH0.155$500
July 295:20 PM EDTEF0Indiana, PA0.110$50,000
July 295:20 PM EDTEF0Pickaway, OH0.950$100,000
July 295:34 PM EDTEF0Lebanon, PA0.760
July 295:40 PM EDTEF1Bucks, PA2.770
July 295:45 PM EDTEF1Jefferson, OH2.3300$250,000
July 295:54 PM EDTEF0Essex, NJ0.350$330,000
July 294:59 PM CDTEF2Bucks, PA to NJ6.3400
July 296:00 PM EDTEF1Greene, PA2.8200$100,000
July 296:10 PM EDTEF0Cambria, PA0.115
July 295:40 PM CDTEF0Cumberland, IL0.550
July 296:56 PM EDTEF1Mercer, NJ1.6100
July 297:04 PM EDTEF3Bensalem tornado, PA3.4530
July 297:07 PM EDTEF0Philadelphia, PA0.440
July 297:58 PM EDTEF1Shelby, IN2.550$43,000
July 298:04 PM EDTEF0Ocean, NJ0.880
July 297:20 PM CDTEF1Crawford, IL0.475
July 298:42 PM EDTEF1Ocean, NJ6.5250
July 299:03 PM EDTEF2Ocean, NJ4.2758

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.